Posts tagged ‘Depakote’

The appointment

I’m sitting here while Dr. R talks to Gavin. Trying to hide behind the invisible wall that excludes me from the conversation since I’m “Mom” and therefore embarrassing. This is where we are so far:

  • He has tremors that are caused by the Seroquel. They are not familial tremors like I have; I asked.
  • He’s talking about the voices now. He hears the voices through his ears. There are a lot of them. Dr. R agrees with Pattie that he is 100% hearing the voices, which makes this a form of psychosis.
  • He isn’t sleeping very well at night. He’s been waking up at midnight, 2AM, 4AM and 5AM when he just stays awake. At 5AM he begins to perform his shows.
  • The facial tics are called tardive dyscanesia. They are an independent medical thing, completely separate from everything else. They can become permanent but Gavin’s are not permanent now.
  • At this moment in time Gavin’s is diagnosed with Bipolar – Mania with Psychosis. Dr. R said that there is a spectrum (I’ve learned to hate spectrums.) of Bipolar and schizophrenia. It looks something like this (imagine it’s on a line):

BipolarBipolar w/Mania & PsychosisSchizoaffective DisorderSchizophrenia

Right now, Gavin falls on the Bipolar & Bipolar w/Mania & Psychosis side, which basically means he’s so manic that he’s had a psychotic break of sorts. Dr. R said it is impossible to diagnose Schizoaffective Disorder in a child Gavin’s age. Although it may become evident in the future that is what he in fact has. Only time will tell.

  • The anti-psychotic is making the facial tics worse and will likely continue to do so. However, it is absolutely a necessary evil now. We need to bring him out of the Manic mood that he is currently in and the only way to accomplish that goal. Once he is no longer manic and psychotic it is our hope that the Lithium (I’m getting there.) will be able to stabilize him and his moods.
  • His mouth movements – baring his teeth while he talks, stretching his lips out while he talks to expose his gums etc. are the tardive dyscanesia and not stimming behaviors with the Autism. Having the tardive dyscanesia complicate the issues as a whole because it makes choosing an anti-psychotic much more difficult. Ideally we would be able to find one that works and doesn’t cause the tardive dyscanesia since it can eventually become permanent; however, that isn’t the case and we’re forced to work with what we’ve got.
  • The wiggling of his fingers and flapping of his arms are part of the Autism. Dr. R said he has become anxious to the point of developing more stimming behaviors.
  • We are rapidly running out of antipsychotics to try, which combined with his tardive dyscanesia makes things even more difficult. In the end, if all other antipsychotics fail there is one left. It’s called Clozapine (or Clozaril) and Dr. R said it is “the Atom Bomb of antipsychotics”. The problem with Clozapine is that it is associated with agranulocytosis, which is the turning/killing off of the white blood cells. When Europe began using it they didn’t keep track of the patients white blood cell count and 14 or 15 patients died. Ever since the US approved it, it has been the most tightly controlled medication of all the medications available in the US. A patient is only given a 7 day supply at a time at first because they must have a blood draw to check their white blood cell count. Only after the pharmacy receives the results of the blood draw will they dispense the next 7 days supply. Eventually the blood draws are spaced at 2 weeks, 3 weeks and finally 4 weeks for the duration of the usage. Thankfully, Dr. R said we are not at a point where this medication is necessary.

And finally, here is the plan going forward for now:

  1. We are slowly weaning Gavin off the Depakote and eventually removing it altogether.
  2. Starting today we are increasing his Seroquel.
  3. Adding Lithium to replace the Depakote.
  4. Adding Cogentin, which is supposed to help with the facial tics.

That’s the entire appointment from start to finish. We start changing his medications around and then return to see Dr. R again next Wednesday. Here’s to hoping this works because I’d really like to avoid the Clozapine if at all possible.

Advertisements

Casey rocks!

Just saw Casey for the first time at Dr. C’s office; she rocks!

She’s super nice and understanding. She didn’t look at me as if I’m a drug seeker, which I get a lot because of the extreme recurring migraines and Fibromyalgia. She actually sat with me and took the time to talk to me. I didn’t feel rushed or like I was just a number. I just love it when that happens and things work out. =)

She and Dr. C left me on the Depakote because it’s diminishing the number of headaches I’m having, even if they are getting worse. Plus, they are making me gain weight! But I’ve already chewed all the flavor out of that one. 😉 He increased my pain medications for when I have a migraine because the dose I was on just wasn’t cutting it at all.

Overall, it was a great appointment. All that’s left today is my appointment this afternoon with my gastro.

Be back soon! =)

* posted on the fly w/o the use of proper editing tools 😉 *

~ Lizzeann

Round 2!

I’m sitting in my exam room @ Dr. C’s office, my neurologist, waiting for his Physician’s Assistant, Casey. I feel like a bloated cow because of the Depakote he put me on to try and prevent my migraines! I gained 9lbs!!! That may not seem like a lot to some people but it’s a lot to me. =( I doubt they’ll take me off of it for that reason though.

After this I have an appointment with my gastroenterologist this afternoon and then I’m done! Well, I think I’m done, for the week at least.

I still have gobs of post to write in order to update y’all on everything but they’ll have to wait because I keep falling asleep while I try and write this. (Yeah, no narcolepsy here. *insert eyeroll* (lol)

* posted on the fly w/o the use of proper editing tools 😉 *

~ Lizzeann

My own worst enemy

I am my own worst enemy in this quest for a healthier life.

My vices are pop, chocolate, baked goods and chips. Oh, and fast food! Fast food and pop are probably tied for 1st with chocolate coming in at a very close 2nd.

I so desperately want to make this Life Style Change! I know I’m not going to like it at first but it’s what’s best for me. It might even help my pain and migraines and whatnot. But I’m setting myself up for failure!

I’m depressed. I’ve been diagnosed as clinically depressed when I was a teenager and then again as an adult. It’s something I’ve always dealt with. I’m currently on medication for it but with everything we have going on in our lives, eating is a comfort.

Okay, so I’m always depressed. This is different; it’s a drowning depression. It’s getting worse and I don’t know that my medications are working. Which amounts to me only wanting to eat. Not just meals eating. Eating all the time…

√: Breakfast

√:Lunch

√:Dinner

√:Snack

√:Night-time Snack

√:Midnight Snack

√:Finish eating what the Boys don’t eat

√:Snack while I cook for the Boys

My original goal was to officially begin the change on July 1st, which kind of stinks because my birthday is July 18th. But this is too important to put off for another month. Now, with this depression threatening to take me down, I just don’t know.

With that said, I’m going to go eat my PaPa Bear’s Pizza Oven Pizza and fried chicken with jo-jo potatoes. Yeah, that’ll help. =(

Howdy Howdy Howdy

Welcome to Ewe’s Not FAT, Ewe’s Just Fluffy! =)

My name is Lizze. Some of you may know me from my other blog Daily Mommy Survival. Some of you may not. Either way, thanks for stopping by.

Anywho, where was I? Ah yes, I’m Lizze. I’m about to turn 30 in a few weeks. I’ve been married to my darling husband for almost 7 years but we’ve been together for 9 years. We have 3 wonderful boys ages 10, 4 and 2. A dog and 3 cats.

I have Fibromyalgia, Chronic Fatigue and possibly Narcolepsy (they are still trying to figure that one out). I also have chronic migraine headaches, which require Depakote to attempt to prevent. The best part about the Depakote is the fact that it causes me to gain weight. (That was sarcasm, by the way. I tend to be very sarcastic. lol)

Between the Depakote, left over baggage from 3 pregnancies – 2 of them on complete bed rest – and my complete lack of physical activity…I still look 4-5 months pregnant! This is unacceptable. So I started this blog to track my journey to a healthier, skinny me. =)